To All Guys: If Your Woman Starts To Suddenly Go Insane; Check Her Birth Control Pill

Copyright © by Jessica Schneider, 9/16/07


  There aren’t a lot of discussions about this, and from what I gather, few men know much about the birth control pill and all the side effects that go along with it. To assume that any and every female can just ‘go on the pill’ as a reasonable form of contraception is untrue. Many women and their systems cannot handle it, and suffer terrible side effects from it. I was one of these people, and I thought I would share my experience.

  In the US, many insurance companies are now unwilling (due to added costs) to cover the brand name of certain pills, such as Ortho Tri-Cyclen http://www.orthotricyclen.com/ and instead have switched over to the generic brands like Trinessa, Tri-Sprintec, among others. Unfortunately, the birth control pill, because it deals with hormones that are extremely sensitive to one’s body chemistry, switching to the generic is not like taking the generic brand of Tylenol, for example.

  I was on Ortho Tri-Cyclen for about five years. My body had adjusted to it and I didn’t suffer many physical side effects from it. (Including weight gain, hair loss and growth in places, increased breast size and soreness among other issues). My weight was steady, and no hair was growing in unwanted places, I experienced no dizziness, etcetera. I thought I was doing well. The pill kept my periods in check, and I had it down to the hour in knowing when it would arrive. I thought all was fine.

  Then my insurance company dropped Ortho and said I would need to be on generic. I had a doctor prescribe me the brand, and I took one pill (1) and within fifteen minutes of having taken it, I was crying hysterically and having an anxiety attack. I felt extreme rage and feelings of intense violence. To put it bluntly, I felt like I wanted to jump though a glass window and throw myself under a bus. I looked at some of the side effects listed in the instructions, and of course they were the usual ‘mood swings’ and ‘chest hair.’ Chest Hair? When I saw that I instantly flushed the entire package down the toilet, screaming and sobbing the entire time.

  So what was I to do? Yes it is true that the body will regulate the hormones after three or so months (that’s usually what it felt like for me), but who the hell wants to feel like that for THREE months? I had taken that ‘psycho pill’ in the evening, and by the time I woke the next morning, some of it had cleared my system. By the time the following morning after that came, the pill had a chance to exit my system and I was feeling SO much better. Since I did not want to ever feel that way again, after that, I stopped taking the pill all together. And here is the thing: despite that ‘psycho’ generic pill, it made Ortho heavenly by comparison. But when I got off all forms of the pill, within one month I literally felt like a different person from what I was all 5 years while on it. Yes it was a pain to not know when the period would fall and it made it be more irregular, and the cramping was worse while not on it, but I never realized that while on Ortho I had been depressed the entire time. I just thought that it was my personality.

  The pill is divided into 4 parts, the first week, the second week, the third, and the last week are the optional ‘sugar pills’ that carry no hormone. That’s also the week when the period falls. The third week (week before the period) is by far the strongest of the three weeks, and every singe month I would cry hysterically at least twice while on that week of pills. This is the ‘PMS’ week, although the ‘PMS’ wasn’t really ‘PMS’ as you think of it- it was actually ‘amplified PMS’ courtesy of the intense hormones. Everything pissed me off. I was fickle over minute details, things I normally would not have cared about. I was angry at everyone. My temper was always too near for comfort. And being that I have an artistic personality, I just thought this was how I was. I also, throughout the time on the pill, suffered from depression and at times suicidal thoughts (something that’s really not my style). If you visit this site, you will see other women having the same sorts of experiences.


  A few months after having gone off the pill, however, my husband told me how I was a nicer person. Stupid things didn’t bother me anymore. My feelings of depression had gone away. Yes, it’s ok to feel ‘sad’ and ‘angry’ once in a while but these feelings under the wrath of these hormones are so amplified, that I would feel utter despair and extreme rage (something I had to contain, which only made me more angry). Then I got to thinking about past relationships and how every time this happened. How many times have you experienced getting into a relationship, then a month into it the girl goes on the pill, then when everything should be happy, the girl goes insane, bitchy, excessively critical, depressed, gains and loses weight (and hair)?

  Some people do get on the pill and it does not affect them one bit. But there are many like me, who may not realize their feelings of sadness is possibly due to this pill. I’ve even known women who have been on the pill, and then had to go on anti-depressants to counteract the effects. Who needs all those drugs?

  Anyway, when I got off the pill, there are some side effects that go along with that as well. Some I mentioned, like heavier cramping as well as heavier flow, but also one benefit of the pill is that it makes your skin clear and acne-free. When I got off the pill I began to experience acne like I did in my teen years- not so much on my face, but on my back. Since then, it has regulated, but my skin isn’t as blemish free as it was while on the pill. But I look at it as a nice compromise in exchange for no insanity. I’d rather take a few zits over constant bitchiness and thoughts of depression and suicide, and I think most men would too. Also, the benefit of having oily skin is that one is less likely to wrinkle with age. So that’s another reason I welcome any zits (assuming there aren’t too many).

  I’m not a doctor and so I’m just giving you my experiences with this. I would advise anyone who has been experiencing feelings of extreme depression for long periods of time to really think about other forms of birth control, that is, if you really dislike feeling that way. Please seek out the help of your doctor! More people should be aware of the effects that occur when one is on the pill, and to not assume that it is suited for everyone, because you may not realize the negative effect it is having. It certainly wasn’t suited for me, and I didn’t even know it.


Disclaimer: I am only relaying my experiences in regards to these products and am in no way suggesting that people should not use them if they work for them.


[An expurgated version of this article originally appeared on the Van Der Galien Gazette.]


Return to Bylines

Bookmark and Share